New York, 2006

Flash Flood in New York, August 1, 2006

August 1, 2006 · NWS BTV · 1 event in 1 county or zone

A strong upper atmospheric ridge was located across the Great Lakes, accounting for a west-northwest upper level wind flow with several disturbances that moved within this flow across northern New York during the early morning hours of the 1st. Meanwhile, a warm front lifted northeast across the area, which brought an increasingly humid and unstable airmass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A strong upper atmospheric ridge was located across the Great Lakes, accounting for a west-northwest upper level wind flow with several disturbances that moved within this flow across northern New York during the early morning hours of the 1st. Meanwhile, a warm front lifted northeast across the area, which brought an increasingly humid and unstable airmass. This combination accounted for the development of several rounds of thunderstorms that traveled over the same areas and produced very heavy rainfall of 3 to 4 inches with localized higher amounts. Some observed rainfall totals included Paul Smiths (Franklin county) with 3.34 inches, Bloomingdale (Essex county) with 3.25 inches, Saranac Lake (Franklin county) with 3.04 inches and Lake Placid (Essex county) with 2.24 inches. In Bloomingdale and St. Armand, several culverts and partial road washouts were reported. Several basements were flooded, including the collapse of a basement wall. Also, flood waters entered a 30 ft by 200 ft structure (antique shop) causing water and debris damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 31, 8:34 PM EST, 8 hours 51 minutes earlier.

Area forecast discussion, Jul 31, 8:34 PM EST, 8 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
934 PM EDT MON JUL 31 2006

.SHORT TERM /REST OF TONIGHT/...
QUICK UPDATE TO THE FORECAST TONIGHT TO FRESHEN UP THE WORD
PORTION. GRIDS IN LINE WITH OBSERVED SO NO CHANGE THERE.

THUNDERSTORMS FIRED EARLIER THIS EVENING IN SOUTHEAST ONTARIO/SW
QUEBEC ALONG AND S OF SLOW MOVING SURFACE WARMFRONT...AND WEAK
SHORTWAVE TROUGH IN THE NW FLOW ROTATING AROUND THE FULL LATITUDE
EASTERN US HEAT RIDGE. STORMS WERE IN 2500-3000+ J/KG SBCAPES...
AND SLOWLY MOVED SOUTHEAST. SOME LOOKED RATHER STRONG WITH
CONTINUED BROAD LOW LEVEL ROTATION. HOWEVER AS STORMS MOVED
SOUTHEAST THEY ENCOUNTERED LESS UNSTABLE AIR TO THE TUNE OF 1000
J/KG OR LESS. DEEP LAYER SHEAR AT GT 40 KTS HAS BEEN GOOD...BUT
DIMINSHING CAPES HAVENT BEEN ABLE TO TAP INTO SHEAR. COORDINATED
WITH SPC...AND SVR WATCH NOT WARRANTED.

OVER PAST HOUR OR SO MORE SHOWERS/TSTMS HAVE FORMED IN CHAMPLAIN
VALLEY/NRN VT BUT CONTINUED STABILIZATION WITH SUNSET SHOULD MAKE
THEM BEHAVE. HOWEVER...AREA STILL IN SLIGHT RISK...AND WITH ABOVE
MENTIONED SHEAR AND SOME INSTABILITY WILL LEAVE GUSTY WINDS IN
FORECAST. ANY STORMS THAT DO FORM BEAR WATCHING.

ONLY CHANGES ARE COSMETIC TO REMOVE STORM FORMATION TIMING...AND
BROADENED OVERNIGHT LOWS IN CHAMPLAIN VALLEY TO INCLUDE NEAR 70.

&&

.PREV DISCUSSION...
 /ISSUED 409 PM EDT MON JUL 31 2006/

SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
MAIN FCST PROBLEMS IN THE SHORT TERM WILL INVOLVE POTENTIAL FOR
STRONG CONVECTION TONIGHT AND AGAIN TUES PM/WED PM...AS WELL AS
HIGH HEAT/HUMIDITY TUES/WED.

HIGH PRESSURE MOVG EAST OF FA THIS PM...WHILE WRMFNT LIFTS NEWRD
ACRS NYS. FLOW ALOFT RMNS NORTHWESTERLY OVER NYS AND NEW ENG.
THIS WILL ALLOW FOR WK SHRTWV AND ASSOCD DEVELOPING CONVECTION
NORTH OF THE GRTLKS TO MOVE SEWRD INTO FA TONIGHT...LIKELY
TRACKING CLOSE TO AFOREMENTIONED BOUNDARY WHICH WILL BE LIFTING
NEWRD INTO VT OVRNGHT. SOME DIFFERENCES BTWN MODELS AS TO TIMING
AND TRACK OF THIS CONVECTION. WITH HEIGHTS ON THE RISE WITH MID
LEVEL WARMING ALREADY UNDERWAY...BELIEVE BEST TRACK WILL BE ACRS
NRN PORTION OF FA. HAVE GONE LIKELY POPS MOST AREAS...EXCEPT CHC
SOUTH. INSTABILITY IS LACKING...BUT SHEAR AND INCREASING WIND
FIELD SUGGEST THAT STORMS MAY BE CAPABLE OF SOME STRONG WIND
GUSTS. ALSO POTENTIAL FOR HVY RAIN AS PWS INCREASING TO 2+.
REGARDING TIMING: BEST CHC EXPECTED TO BE 00Z-05Z NRN NY AND 03Z-
08Z IN VT.

DURING TUESDAY...HOT AND HUMID AIR NOW OVER THE MIDWEST MOVES INTO
THE NORTH COUNTRY. H8 TEMPS CLIMB TO 20-22 C WHICH WOULD ALLOW FOR
MAX TEMPS WELL INTO 90S WITH FULL SUN. HOWEVER...SOME RESIDUAL
CLOUDS EXPECTED DURING MORNING...WHICH MAY PERSIST INTO AFTERNOON
NE VT. EXPECT HIGHS IN MID 90S IN CHMPLN/ST LWR VLYS AND SRN
VT...AND AROUND 90 IN NE VT AND ADRNDKS. WITH DWPTS CLIMBING INTO
L-M 70S...HEAT INDEX VALUES MAY REACH ADVISORY CRITERIA TUES PM.
HAVE ISSUED SPS TO HIGHLIGHT THIS. AN ADVISORY CAN BE ISSUED
TONIGHT IF THESE READINGS ARE STILL EXPECTED. WARM MID LVL TEMPS
DURING TUES WILL RESULT IN ATMOS BEING CAPPED. BEST CHC FOR
CONVECTION WILL BE NE VT...BUT ANY STORMS THAT DO DEVELOP ANYWHERE
IN THE CWA WOULD HAVE POTENTIAL TO BECOME SVR DUE HIGH
INSTABILITY.

AFTER A VERY WARM AND MUGGY TUES NITE...THERE IS POTENTIAL FOR
MORE WDSPRD AND POTENTIALLY SVR CONVECTION WED AS CDFNT SLIPS
SOUTH INTO FA. HOT AND HUMID ONCE AGAIN...ESPECIALLY SRN ZONES
WHERE TEMPS AND HI VALUES MAY ACTUALLY BE HIR THAN ON TUESDAY.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
FCST CONCERN WL BE DAYS 4 AND 5 IN LONG TERM PERIOD AND THE
POSITION/MOVEMENT OF COLD FRNT. 00Z GFS AND ENSEMBLE MEMBERS SHOWED
THE FRNT WELL SOUTH OF FA ACRS THE SOUTHERN MID ATLANTIC STATES WITH
SFC HIGH PRES BUILDING INTO OUR FA. HOWEVER...LATEST GFS NOW SHOWS
FRNT HANGING UP ACRS SNE INTO CENTRAL NY WITH THE POTENTIAL FOR SOME
CLOUDS/QPF ACRS OUR FA ON FRIDAY. THIS SCENARIO LOOKS POSSIBLE GIVEN
PROGRESSIVE AND FAST WEST TO EAST FLW AND SFC BOUNDARY BECMG
PARALLEL TO ULVL WINDS BY FRIDAY. THE GFS SEEMS TO BE SUFFERING ONCE
AGAIN FROM SOME CONVECTIVE FEEDBACK PROBLEMS...GIVEN BULLSEYE NATURE
OF QPF...OMEGA...AND VORT FIELDS. WL KEEP TOWARD THE ENSEMBLE MEAN
PROGS AND KEEP FRIDAY DRY ATTM WITH TEMPS SLIGHTLY BELOW NORMAL. SFC
HIGH PRES BUILDING INTO FA FROM SOUTHERN CANADA WL PROVIDE FA WITH
DRY AND SEASONABLY TEMPS FOR SATURDAY. A WEAK FRNT MAY APPROACH FA
BY SUNDAY INTO MONDAY WITH AN INCREASE THREAT FOR SOME -RW.
HOWEVER...BEST DYNAMICS/MOISTURE LOOKS TO STAY NORTH OF FA THRU DAY
7...THEREFORE WL ONLY MENTION SCHC POPS ATTM.

AVIATION (18Z-18Z)...
VIS SAT PIC SHOWS PLENTY OF MID LVL CLOUDS/MOISTURE ACRS OUR FA
ASSOCIATED WITH SFC WARM FRNT AND MID LVL WAA LIFTING ACRS OUR CWA.
UPSTREAM SAT PIC SHOWS SCATTERED CUMULUS CLOUDS IN WARM/MOIST
AIRMASS ACRS WESTERN NY MOVING TOWARD FA. THEREFORE...WL KEEP
BKN-OVC CIGS THRU 20Z...THEN MENTION SCT CLOUDS AT 035-045KFT. NEXT
QUESTION WL BE DEVELOPMENT/EVOLUTION OF CONVECTION TONIGHT. MODELS
AND LATEST LAPS/SFC ANALYSIS SHOWS INCREASING AMOUNTS OF LLVL
MOISTURE/INSTABILITY THRU THIS EVENING...BUT UPSTREAM TRIGGER ACRS
SOUTHERN CANADA. BEST DYNAMICS AND ULVL SUPPORT ARRIVE ACRS WESTERN
ZNS BTWN 00-03 AND INTO CPV BY 04Z. WL MENTION TEMPO GROUPS FOR 3SM
TSRA AND CIGS BTWN 025-035 BTWN 01-04Z AT MSS/SLK AND JUST MENTION
VCTS FOR MPV/BTV OVERNIGHT. MEANWHILE...AS LLVL MOISTURE
INCREASES...FEEL SFC VIS WL BE REDUCE TO 4SM IN HZ OVERNIGHT INTO
TUESDAY. SOUTHERLY WINDS WL CONT THRU THE TIME PERIOD.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&

SHORT TERM...HANSON
Hazardous weather outlook, Jul 31, 2:08 PM EST, 15 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
308 PM EDT MON JUL 31 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-011000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
308 PM EDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SURFACE WARM FRONT WILL CONTINUE TO LIFT NORTH ACROSS NORTHERN
NEW YORK AND VERMONT TONIGHT AND INCREASE THE AMOUNT OF LOW LEVEL
MOISTURE ACROSS THE REGION. MEANWHILE...A DISTURBANCE WILL TRACK
ALONG THIS FRONT AND INTERACT WITH THIS MOISTURE TO PRODUCE
SHOWERS AND THUNDERSTORMS OVERNIGHT. THE MAIN THREAT FOR THESE
THUNDERSTORMS WILL BE STRONG AND GUSTY WINDS...ALONG WITH
LOCALIZED HEAVY RAINFALL. IN ADDITION...FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY TEMPERATURES WILL WARM INTO THE 90S WITH PLENTY OF LOW
LEVEL MOISTURE PRESENT...HELPING IN THE DEVELOPMENT OF MORE
SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS.
ANY STORMS THAT DO DEVELOP...COULD QUICKLY BECOME SEVERE AND
PRODUCE STRONG AND DAMAGING WINDS ALONG WITH LARGE HAIL.

WEDNESDAY...A SURFACE COLD FRONT WILL BE MOVING ACROSS THE REGION
AND WILL ENHANCE THE POTENTIAL FOR MORE SHOWERS AND THUNDERSTORMS.
CURRENT FORECASTS SUGGEST THE POTENTIAL FOR ADDITIONAL SEVERE
WEATHER ON WEDNESDAY...GIVEN THE AMOUNT OF DAYTIME HEATING AND INSTABILITY.

.SPOTTER INFORMATION STATEMENT...

NO ACTIVATION IS REQUIRED AT THIS TIME...BUT SPOTTERS ARE STRONGLY
ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE IN BURLINGTON.

The radar

The Burlington radar (KCXX), 65 km away, was scanning. The volume nearest the first event began at 10:26 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Essex

When
August 1, 5:25 AM EST to 9:00 AM EST
Where
Essex County, Bloomingdale
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
44.117, -73.773 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531481.